Failure to maintain high-dose treatment regimens during long-term use of zidovudine in patients with symptomatic human immunodeficiency virus type 1 infection

R. Van Leeuwen, P. J. Van den Hurk, G. J. Jobsis, P. A. Van der Wouw, P. Reiss, J. K.M. Eeftinck Schattenkerk, S. A. Danner, J. M.A. Lange*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Long-term tolerance of zidovudine treatment was retrospectively analysed in 97 patients with AIDS or AIDS-related complex. After one year of treatment 68% and after two years 87% of the patients had had at least one dose adjustment during their course of therapy. Myelotoxicity was the most common cause (58% of all cases) of dose reductions and therapy interruptions (dose adjustments). At the time of the first dose adjustment 33 patients (34%) were suffering from anaemia (Hb < 6.0 g/dl), 20 patients (21%) from leukopenia (leukocytes < 1.5 x 109), and 10 patients (10%) from thrombocytopenia (thrombocytes < 75 x 109). Fifty-six patients (57%), needed one or more blood transfusions during therapy. The median time from the start of therapy to the time of the first dose adjustment was 14 (range: 2-64) weeks in patients who had a first dose adjustment because of anaemia without coexisting leukopenia or thrombocytopenia, and 37 (range: 6-85) weeks in patients who had a first dose adjustment because of leukopenia without co-existing anaemia or thrombocytopenia (p = 0.01). Peripheral blood CD4 positive lymphocyte counts ≤100/mm3, anaemia, and CDC classification IV-C1 at the start of treatment were associated with a need for an early dose modification or blood transfusion rather than the need for dose modification per se.

Original languageEnglish
Pages (from-to)418-422
Number of pages5
JournalGenitourinary Medicine
Volume66
Issue number6
DOIs
Publication statusPublished - 1990

Cite this